Hail, Red River
- When
- February 25, 9:38 PM CST
- Where
- Red River County, 0.24 mi E of Bogata
- Measured
- 2 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -95.216
Hail larger than golfballs fell in Bogota.
A shallow cold front moved south through East Texas and North Louisiana during the morning hours of February 25th, before becoming stationary during the afternoon over Southeast Texas and Central Louisiana. Meanwhile, a moist southwest flow aloft continued over the Ark-La-Tex ahead of an upper trough that ejected east out of the Southern Rockies and into the Southern Plains, with ripples in this…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shallow cold front moved south through East Texas and North Louisiana during the morning hours of February 25th, before becoming stationary during the afternoon over Southeast Texas and Central Louisiana. Meanwhile, a moist southwest flow aloft continued over the Ark-La-Tex ahead of an upper trough that ejected east out of the Southern Rockies and into the Southern Plains, with ripples in this flow contributing to the development of scattered to numerous showers and thunderstorms across North and Northeast Texas, Southwest Arkansas, and extreme Northern Louisiana well north of the stalled surface front. Elevated instability ahead of the upper trough enhanced large scale ascent, resulting in some of these storms to become severe across Red River and Bowie Counties in Northeast Texas during the mid and late evening hours. Large hail fell from these storms, with hail larger than golfballs falling in Bogota before weakening as it entered Bowie County. These storms weakened after midnight as the elevated instability weakened, and showers became widespread across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 25, 6:31 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 631 PM CST Thu Feb 25 2021 .AVIATION... For the ArkLaTex terminals, busy night with fast moving elevated thunderstorms in the pattern moving ENE around 45KT. Some pea sized to maybe quarter sized, esp at altitude hail possible. Sfc winds will prevail NE5-15KT with climb winds SE off the deck quickly veering to SW20-50KT up to 10kft and then FL winds WSW 75-115KT from FL200-FL350. MOD icing 11-15kft with decent saturation on our wx balloon. Short wave will energy will move by allowing stationary front to our south to lift northward Friday./24/ && .PREV DISCUSSION... /issued 320 PM CST Thu Feb 25 2021/ SHORT TERM.../Tonight through Friday Night/ The weak cold front has become stationary across the extreme southern sections of our CWA, generally along a a line from Lufkin Texas to Jena Louisiana. Noticeably cooler conditions have moved into the region in wake of the front, with temps running 10 to 15 degrees below this same time on yesterday. Extensive cloud cover today has also aided in lower temperatures. As expected, starting to see returns on radar as isentropic ascent starts to ramp up. Look for this trend to continue through the evening with steady uptick in upper forcing from the west, as an upper trough moves out of the Rockies into the Southern Plains. As the trough to our west moves our way tonight, look for moderate to heavy rainfall to develop across our region during the overnight hours, especially in the vicinity of an 850mb theta-e axis near and north of the I-20 Corridor. There is also a marginal severe weather threat. With elevated instability across the region along with effective bulk shear near 50 kts, and mid-level lapse rates approach 8 C/km, stronger storms could produce hail above severe limits. The stalled sfc boundary will return back to the north as a warm front on Friday, bringing southerly winds and warm air advection back into the region. The region will remain in southwest flow aloft, and weak impulses will continue to move across the region. Although large scale forcing will be diminished as the upper trough pushes east of the region, rain chances will remain across the region near the positioning of the stalled sfc boundary. The best chances appear to be along a corridor from LFK to SHV, to near MLU. Just how far north this boundary returns will determine fcst temps on Friday with 70s likely south of the boundary and 50s north of the boundary. /20/ LONG TERM....LONG TERM.../Saturday through Thursday/ SWrly flow aloft will resume Saturday ahead of a longwave trough that will begin to develop during the afternoon over the Great Basin and Cntrl Rockies, before amplifying Saturday night/Sunday morning in the Desert SW. At the sfc, a stationary bndry lingering over Lower E TX into N LA will begin to lift N as a warm front, with weak convergence along the retreating front and PVA in the SWrly flow aloft contributing to sct convection development near and N of the front. Have increased pops to likely by Saturday afternoon along/N of the I-30 corridor, with a wide range in temps expected from N to S with some breaks possible in the strong warm advection regime S of the front contributing to temps climbing into the mid and upper 70s. This front should mix N of the region Saturday evening before stalling, as a cold front begins to shift SE through OK and into the Ozarks. Thus, moisture pooling will help to enhance continued convection development across SE OK/SW AR Saturday night, before the shallow frontal bndry drifts SE into NE TX/SW AR Sunday. Convection will increase along/ahead of the front Sunday as perturbations traverse the SW flow ahead of the longwave trough, with pops increased to categorical for much of the region ahead of the front. This bndry should gradually shift S through the remainder of the area Sunday night, although elevated post-frontal isentropic forcing will continue through Tuesday morning before the parent trough over the Desert SW quickly ejects NE through the Red River Valley and into the Ozarks Tuesday. Dry slotting ahead of the trough should taper the convection from W to E Tuesday, although the shallow post- frontal air mass does not look to be deep enough to scour the cigs completely through midweek. Some insolation though should result in temps returning back to near or above normal through the end of the long term period. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 50 62 54 73 / 100 80 60 50 MLU 51 66 58 75 / 80 60 50 40 DEQ 45 56 45 64 / 100 30 20 70 TXK 47 56 49 65 / 100 70 50 60 ELD 46 57 50 69 / 100 80 70 50 TYR 48 60 52 73 / 100 70 30 50 GGG 48 61 52 73 / 100 80 50 50 LFK 59 73 58 77 / 80 50 40 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/20/15
Hazardous Weather Outlook National Weather Service Shreveport LA 1142 AM CST Thu Feb 25 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-261200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1142 AM CST Thu Feb 25 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase late this afternoon through tonight across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and portions of North Louisiana, north of a stationary front over Southeast Texas and Central Louisiana, and ahead of an approaching upper level disturbance. Given the extent of instability aloft, isolated strong to severe thunderstorms will be possible over these areas, capable of producing large hail and possibly locally gusty winds. Locally heavy rainfall will also be possible as well where these storms move repeatedly over the same areas, which may result in minor flooding of low lying, poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and thunderstorms will be ongoing Friday morning across portions of Southern Arkansas, East Texas, and North Louisiana, before diminishing from west to east during the day with the departure of the upper level disturbance. An isolated strong to severe thunderstorm can not be ruled out Friday morning over these areas, capable of producing large hail and locally gusty winds, before these threat diminish for the afternoon. Isolated to scattered showers and a few thunderstorms may redevelop along and north of the front as it drifts north into portions of Lower East Texas and North Louisiana Friday night, before the front lifts back north as a warm front out of the region Saturday. Additional showers and thunderstorms will increase across the region Sunday afternoon through Tuesday as a cold front gradually shifts back southeast through the area. The threat for isolated strong to severe thunderstorms and locally heavy rainfall can not be ruled out across the region during this timeframe, before drier conditions settle in by Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed tonight for portions of Northeast Texas, extreme Southeast Oklahoma, Southwest Arkansas, and extreme Northern Louisiana. 15
Special Weather Statement National Weather Service Shreveport LA 352 PM CST Thu Feb 25 2021 ARZ060-070-071-TXZ097-112-252230- Hempstead AR-Lafayette AR-Miller AR-Cass TX-Bowie TX- 352 PM CST Thu Feb 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...NORTHERN MILLER...NORTH CENTRAL LAFAYETTE...NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 430 PM CST... At 352 PM CST, Doppler radar was tracking a strong thunderstorm near Wake Village, moving northeast at 60 mph. Pea size hail will be possible with this storm. Locations impacted include... Texarkana, Hope, Wake Village, Nash, Perrytown, Mandeville, Genoa, Mount Pleasant, Domino, Patmos, Pleasant Hill, Hervey, Homan and Piney Grove. LAT...LON 3322 9414 3339 9425 3377 9348 3346 9349 TIME...MOT...LOC 2152Z 241DEG 54KT 3335 9411 15
Special Weather Statement
National Weather Service Shreveport LA
459 PM CST Thu Feb 25 2021
TXZ124-125-136>138-150-252345-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Wood TX-Rusk TX-
459 PM CST Thu Feb 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...WESTERN
HARRISON...NORTHWESTERN RUSK...SOUTHEASTERN WOOD...UPSHUR AND GREGG
COUNTIES UNTIL 545 PM CST...
At 458 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lindale, or 9 miles north of Tyler, moving east at
55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tyler, Longview, Kilgore, White Oak, Gladewater, Gilmer, Lindale,
Hallsville, Big Sandy, Hawkins, Ore City, Clarksville City, East
Mountain, Diana, Liberty City, West Mountain, Cedar Springs,
Lakeport, Noonday and New Chapel Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3289 9472 3282 9469 3282 9470 3280 9470
3278 9467 3238 9451 3225 9541 3250 9550
TIME...MOT...LOC 2258Z 248DEG 46KT 3246 9529
09Special Weather Statement
National Weather Service Shreveport LA
550 PM CST Thu Feb 25 2021
TXZ124-125-136>138-260030-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Wood TX-
550 PM CST Thu Feb 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...WEST CENTRAL
HARRISON...SOUTHEASTERN WOOD...SOUTHERN UPSHUR AND GREGG COUNTIES
UNTIL 630 PM CST...
At 549 PM CST, Doppler radar was tracking a strong thunderstorm over
Edom, or 17 miles southeast of Canton, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tyler, Longview, Kilgore, White Oak, Gladewater, Gilmer, Lindale,
Hallsville, Big Sandy, Hawkins, Ore City, Clarksville City, East
Mountain, Diana, Liberty City, West Mountain, Winona, Union Grove,
Warren City and Red Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3281 9472 3249 9457 3227 9546 3230 9545
3231 9546 3236 9545 3237 9546 3237 9547
3239 9550 3242 9551 3243 9554 3245 9555
3248 9559 3254 9559
TIME...MOT...LOC 2349Z 250DEG 45KT 3241 9561
44Special Weather Statement National Weather Service Shreveport LA 607 PM CST Thu Feb 25 2021 LAZ001-002-TXZ126-138-260045- Bossier LA-Caddo LA-Harrison TX-Marion TX- 607 PM CST Thu Feb 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 645 PM CST... At 607 PM CST, Doppler radar was tracking a strong thunderstorm near Woodlawn, or 7 miles northeast of Marshall, moving east at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marshall, Blanchard, Benton, Oil City, Mooringsport, Belcher, Gilliam, Karnack, Woodlawn, Gray, Scottsville, Uncertain, Dixie, Alden Bridge, Rocky Mount, Caddo Lake, Linton, Bellevue, Cavett and Leigh. LAT...LON 3247 9432 3270 9440 3293 9357 3267 9348 TIME...MOT...LOC 0007Z 252DEG 45KT 3262 9427 44
Special Weather Statement
National Weather Service Shreveport LA
628 PM CST Thu Feb 25 2021
ARZ073-LAZ004-006-260115-
Union AR-Union LA-Claiborne LA-
628 PM CST Thu Feb 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...
NORTHWESTERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 715 PM
CST...
At 628 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bernice, or 11 miles south of Junction City, moving
northeast at 65 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huttig, Bernice, Strong, Cooley, Lapile, Junction City, Lisbon,
Felsenthal, Spearsville, Lillie, New London, Antioch, Aurelle,
Oakland, Taylorville, Summerfield, Corney Lake and Lockhart.
LAT...LON 3276 9277 3276 9282 3290 9293 3326 9223
3323 9223 3323 9222 3321 9223 3320 9221
3321 9218 3316 9217 3317 9215 3316 9211
3312 9212 3311 9214 3307 9213 3307 9211
3304 9211
TIME...MOT...LOC 0028Z 241DEG 55KT 3287 9278
44Special Weather Statement
National Weather Service Shreveport LA
640 PM CST Thu Feb 25 2021
LAZ001-TXZ125-126-137-138-260130-
Caddo LA-Upshur TX-Gregg TX-Harrison TX-Marion TX-
640 PM CST Thu Feb 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO PARISH...
SOUTHEASTERN MARION...CENTRAL HARRISON...SOUTHEASTERN UPSHUR AND
CENTRAL GREGG COUNTIES UNTIL 730 PM CST...
At 640 PM CST, Doppler radar was tracking a strong thunderstorm near
Longview, moving east at 60 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Longview, Marshall, White Oak, Vivian, Hallsville, Jefferson, Oil
City, East Mountain, Mooringsport, Karnack, Woodlawn, Smithland,
Berea, Harleton, Gray, Uncertain, Nesbitt, Caddo Lake, Leigh and
Judson.
LAT...LON 3265 9489 3288 9415 3288 9404 3292 9404
3294 9397 3266 9385 3240 9479
TIME...MOT...LOC 0040Z 251DEG 52KT 3258 9476
44The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
3 hail. Local standard time, as filed.
Hail larger than golfballs fell in Bogota.
Quarter size hail fell at I-30 and Kings Highway.
Penny size hail fell on the northwest side of Texarkana, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939725, 939731, 939732.